Adventure Medical Kits - Adventure Discussions

Medical Emergencies: Diagnosing and Treating Insulin Shock and Diabetic Ketoacidosis

Excerpt from A Comprehensive Guide to Wilderness & Travel Medicine, 3rd Edition, by Dr. Eric A. Weiss.

If a person who has diabetes becomes confused, weak, or unconscious for no apparent reason, he may be suffering from insulin shock (low blood sugar) or diabetic ketoacidosis (high blood sugar).


If a person with diabetes takes too much insulin or fails to eat enough food to match his insulin level or his level of exercise, a rapid drop in blood sugar can occur. Symptoms may come on very rapidly and include an altered level of consciousness, ranging from slurred speech, bizarre behaviour, and loss of coordination, to seizures and unconsciousness.

If still conscious, the victim should be given something containing sugar to drink or eat as rapidly as possible. This can be fruit juice, candy, or a non-diet soft drink. If the victim is unconscious, place sugar granules, cake icing, or Glutose® paste from your first aid kit under his tongue, where it will be rapidly absorbed.


Diabetic ketoacidosis (formerly called diabetic coma) comes on gradually and is the result of insufficient insulin. This eventually leads to a very high sugar level in the victim’s blood. Early symptoms include frequent urination and thirst. Later, the victim will become dehydrated, confused, or comatose, and will develop nausea, vomiting, abdominal pain, and a rapid breathing rate with a fruity odor to his breath.

The victim needs immediate evacuation to a medical facility. If vomiting is not present and the victim is awake and alert, have him drink small, frequent sips of water. If you are unsure whether the victim is suffering from insulin shock (low blood sugar) or ketoacidosis (high blood sugar), it is always safer to assume it is low blood sugar and administer sugar.

Leave a Reply

Time limit is exhausted. Please reload the CAPTCHA.